242532?1269553979
Roger Gould, M.D.  
Male

Specialties: Mental Health, Wellness, emotional eating

All Journal Entries Journals

Mood Charting

Oct 28, 2008 - 9 comments
Tags:

mood chart

,

mood charting

,

mood tracker

,

mood tracking



I was very excited to learn about, and to try, the new mood tracker on MedHelp (http://www.medhelp.org/land/mood-tracker). It’s easy to use, and quite attractive, but more importantly, it has the potential to be extremely useful for so many members of MedHelp, especially those who are taking psychotropic medications.

I am the mental health expert who answers questions on the mental health forum, and so many of them are about the effects and side effects of medications for mood and anxiety. If those members had been using the mood tracker they would be able to see how their moods changed in response to the medications and separate that out from how their moods changed in response to the daily events at work or home.

That’s a very important distinction that most people don’t make, or find it hard to make. We want anti-depressant or anti-anxiety medication to do more than it can.  It isn’t a magic pill…it can only be a powerful influencer of brain chemistry that elevates mood and diminishes anxiety. It can keep you from being overwhelmed by these powerful emotions, but it is not a substitute for the good hard problem solving that is required to meet the challenges of daily life. The pills can work on your brain but you have to work on your life.

The temptation is to become too dependent on the medication to fix you and become lazy about the work you need to do to stay on top of things. If you become lazy, or something happens that you don’t want to deal with, the frustrations pile up inside you. You feel down and temporarily defeated. You jump to the wrong conclusion and conclude that your medication isn’t working, ask to switch it, or add another or increase the dose, when instead you should be working on the frustrations that are creating addition internal tension.

When this happens, patients often find themselves on too many medications with too many side effects, and too many changes. I see this all too often.  It can be avoided.

If you are using antidepressants or anti- anxiety medications, I encourage you to try this new tool . It will help you observe and record  and remember your observations. Then when you have to sort out what is causing a mood change, you will have the information you need to decide whether a medication adjustment is required;or you have to some more psychological work and clear thinking to meet the challenges of your life.  That’s a distinction that can make a big difference!


Comments
Post a Comment
Avatar_n_tn
by anaeli, Oct 30, 2008
I have a friend who recently was given ciprolex and lexotanil  for her anxiety, panic  attacks and angry mood swings.She is 23 years old. What worries me is the lexotanil having side effects as dependency. I don;t think she wants to substitute one existing challenge with another worse one like addiction. Couldn't she take herbal pills sold at health food stores instead?
A worried friend

139792_tn?1299416777
by Dalubaba, Oct 30, 2008
I am depindant on Alprazolam .75 mg. which gives me 4 or 5 hours sleep. I take the drug since 1991.I had reached up to 1.25. mg.I reduced it to .75 recently. I have added 3mg of melatonin since last 29 days. this has no effect al aoo.
Question 1; Should I increase the dose or reduce it?
                 2 should i add any other medicine?
                3 what are the long term side effect of the drug?(I am 78)
                4 I have tight feet (Numnbness in my soles of feet -more in left sole than right on.

Avatar_n_tn
by sangiorgio, Oct 30, 2008
my son is on 200g lamotrogin, and his biggest complaint is that his skin is blotchy and he breaks out alot and that affects his self esteem, which in turn makes him more anxious and cant pursue any kind of relationships.  

help please

Avatar_f_tn
by elfin, Oct 30, 2008
i am on seorquel wss put on it when i came off a bunch of meds i didn't need.  i have been on it 7 yrs.   i am going to get off it.  i read some withdrawl when coming off it.  

too many are put on this anti psychotic, who don't need anti psychotics i am one one of those.

i feel dr's need to be more careful about prescribing this drug

elf

Avatar_f_tn
by mibbie, Oct 30, 2008
elfin, if your doctor gives you any trouble about getting off a medication, get a new doctor.  There are many ways of dealing with your problems.  Drugs are only one way.  Maybe you don't need drugs.

What is your condition?  Seroquel is also a mood stabilizer.  

mibbie

389974_tn?1331018842
by swampcritter, Oct 30, 2008
This is a really useful blog entry. Thank you!

Avatar_m_tn
by ohiram, Oct 30, 2008
I have changed my cocktail back to two things that have worked for me before, though never in tandem.  First there is the topamax, a mood stabilizer that does its work in the kidney not the liver-- it has two balancing side effects:  it causes weight lose (happily;) it works in the urinary system and ma cause kidney stones if not taken with enough water.  Maybe even your water intake is enough, it doesn't matter and you'll get kidney stones anyway; they're really unpleasant, but you won't die.  I don't know who said, "you can never be rich enough or slim enough."  

The other drug is zoloft. It's old fashioned and it works.  I also take klonopin for anxiety.

505907_tn?1258372940
by LetaB, Oct 30, 2008
"The pills can work on your brain but you have to work on your life" I like this quote. I need to follow these intructions myself. I am using the mood chart and hope to gain information from it over the long term. Thanks for your entry.

Avatar_n_tn
by anxietyremedy, Nov 03, 2009
Great post. Some other natural anxiety remedies to look into are St.John's Wort, SAMe, L-Theanine, and Tryptophan. There's also cognitive behavioral therapy (CBT) and programs like Panic Away and The Linden Method, to name a few. Hope this helps!

http://www.sociatropin.com

Post a Comment